Montana, 2021High Wind in Montana, November 25 to 28, 2021
November 25 to 28, 2021 · NWS BYZ · 7 events in 5 counties and zones
A very, tight north/south pressure gradient was in place across the western portions of the Billings Forecast Area. As a result, numerous high wind gusts were reported.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very, tight north/south pressure gradient was in place across the western portions of the Billings Forecast Area. As a result, numerous high wind gusts were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 25, 2:55 AM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Nov 25, 2:55 AM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Billings MT
255 AM MST Thu Nov 25 2021
.DISCUSSION...
Today through Friday night...
Areas of fog this morning are dissipating as downslope increases
west of Billings and airmass dries out causing some of the precip
to be mist in some areas. Does not appear to be accumulating but
could be some frosty trees mainly north and east of Billings in
Yellowstone and Musselshell counties. Visibility impacts should
limited until 0900 LST when fog should dissipate.
Strong pressure gradients already setting up along the foothills
with IDA-LWT at 14.4 mb and wind gusts have already hit 58 mph at
KLVM. This gradient is expected to reach 22 mb this morning and
persist at this strength before winding down Friday afternoon.
Current wind advisory looks good and think lack of upper level
support will keep most wind gusts below 70 mph through the
period. Local guidance indicates Harlowton and Big timber area
likely to see winds gusting to near 60 mph especially as a window
of better north to south pressure gradients as leeside troughing
strengthens today. HREF mean wind gusts are close to 50 mph so
enough confidence to put out a high wind warning for those areas.
Otherwise broad ridging across the area will bring moderating
temperatures and dry conditions through Friday. A weak disturbance
may bring a few fast moving showers Friday evening but little
moisture expected. borsum
Saturday through Wednesday...
Little changes to the extended forecast tonight. Temperatures will
be well above normal, reaching towards records Sunday through
Thursday. Normal temperatures this time of year are in the upper
30s to low 40s, which is where our lows will be sitting. The main
concern during this period is going to be gusty winds, especially
around the Livingston area. We could see near advisory levels
(winds 58+ mph) Sunday and Monday, so definitely something to
keep an eye on. Breezy winds could also stretch out east in the
lower elevations. Models are indicating a possible pattern change
late next week but details are limited this far out.
High temperatures will be in the 40s and low 50s Saturday,
warming to the 50s and 60s Sunday through Wednesday.
Plouffe
&&
.AVIATION...
Winds near KLVM will continue to gust 50 to 60kts through
Thanksgiving into Friday. These winds will also increase early
this morning from K6S0 to K3HT with gusts to 60kts which will
continue through the day. Mountain waves are also possible from
Red Lodge north to Harlowton. Fog reducing visibility to a mile or
less at KBIL is also possible through 12Z.
Plouffe
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 050 039/054 035/049 037/059 040/057 037/056 040/060
0/N 00/N 10/B 00/N 00/B 10/B 01/N
LVM 049 035/053 032/049 037/057 038/055 035/054 037/058
0/N 00/N 10/N 00/N 00/N 10/N 01/N
HDN 050 034/057 032/050 033/062 036/059 032/057 035/062
1/N 00/N 20/B 00/B 00/B 10/B 01/B
MLS 047 035/057 031/044 032/062 039/056 032/053 036/059
0/B 00/B 00/B 00/B 00/B 10/B 01/B
4BQ 050 035/059 034/047 033/063 040/057 034/055 036/061
0/B 00/N 10/B 00/B 00/U 10/B 00/B
BHK 044 033/055 029/042 027/058 037/054 032/050 034/057
0/B 00/B 00/B 00/N 00/U 10/B 00/N
SHR 053 032/060 032/049 030/063 035/058 032/057 034/062
0/B 00/B 20/B 00/B 00/B 10/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 5 PM MST Friday FOR ZONES
65-66.
High Wind Warning in effect until 5 PM MST Friday FOR ZONES
141-228.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Nov 25, 1:06 AM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Billings MT
106 AM MST Thu Nov 25 2021
MTZ029-034-057-170-173-235-251000-
Northern Carbon-Southwestern Yellowstone-Musselshell-Northern Big
Horn-Northeastern Yellowstone-Northern Stillwater-
106 AM MST Thu Nov 25 2021
...PATCHY DENSE FOG...
Patchy dense fog is impacting portion of south central Montana.
Interstate 90 and US Highway 87 are among the impacted routes.
The fog is expected to last through 6 AM MST.
Locations impacted include...
Billings, Columbus, Laurel, Lockwood, Huntley, Shepherd, Billings
Heights, Worden, Billings West End, Ballantine, Pompeys Pillar, Molt,
Silesia, Acton, Park City and Comanche.
LAT...LON 4554 10887 4562 10931 4567 10897 4609 10888
4606 10861 4641 10822 4599 10784 4563 10788
4593 10807
BorsumLocal storm report, Nov 25, 3:02 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
302 AM MST THU NOV 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/25/2021 M64.00 MPH PARK MT ASOS
&&
PLOUFFELocal storm report, Nov 25, 3:28 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
328 AM MST THU NOV 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
11/25/2021 M67.00 MPH PARK MT DEPT OF HIGHWAYS
0304 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
11/25/2021 M53.00 MPH STILLWATER MT MESONET
&&
PLOUFFELocal storm report, Nov 25, 4:13 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
413 AM MST THU NOV 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/25/2021 M74.00 MPH PARK MT ASOS
&&
PLOUFFELocal storm report, Nov 25, 4:40 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
440 AM MST THU NOV 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM NON-TSTM WND GST 9 SE MELVILLE 46.00N 109.84W
11/25/2021 M54.00 MPH SWEET GRASS MT MESONET
0347 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
11/25/2021 M53.00 MPH PARK MT DEPT OF HIGHWAYS
&&
PLOUFFELocal storm report, Nov 25, 4:56 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
456 AM MST THU NOV 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
11/25/2021 M55.00 MPH PARK MT DEPT OF HIGHWAYS
&&
PLOUFFEHigh Wind, Southern Wheatland
- When
- November 25, 5:29 AM MST to 4:45 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 68 mph across the area.
High Wind, Northern Sweet Grass
- When
- November 25, 6:00 AM MST to November 26, 1:35 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 63 mph across the area.
High Wind, Northern Stillwater
- When
- November 25, 9:15 AM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Winds gusted to 59 mph across the area.
High Wind, Musselshell
- When
- November 25, 1:00 PM MST
- Where
- Musselshell forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Winds gusted to 59 mph across the area.
High Wind, Livingston Area
- When
- November 25, 4:35 PM MST to November 26, 1:00 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted between 75 and 79 mph for several hours.
High Wind, Livingston Area
- When
- November 28, 4:30 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted to 76 mph at the Livingston Airport.
High Wind, Northern Sweet Grass
- When
- November 28, 4:55 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, November 25, 20211 death · 1 event
- High Wind in Montana, November 25 to 26, 202169 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 25, 20215 events
- Winter Weather in Michigan, November 25 to 26, 20214 events
- Dense Fog in California, November 25, 20214 events
- High Wind in Wyoming, November 25 to 26, 202159 kt wind · 3 events
- Winter Storm in Alaska, November 25 to 27, 20212 events
- High Wind in Texas, November 25, 20211 event
- Flood in Puerto Rico, November 25, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987286, 987288, 987291, 987297, 987294, 987301, 987299.